MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS CERTITUDE DELIVERY; AORTIC VALVE, PROSTHESIS PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS CERTITUDE DELIVERY; AORTIC VALVE, PROSTHESIS PERCUTANEOUSLY DELIVERED
Model Number 9600SDS26A
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code Unspecified Vascular Problem (4441)
Date of Event 06/21/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Edwards lifesciences continues to investigate the reported event and a supplemental report will be submitted in accordance with 21 cfr 803.56 when additional information becomes available.
 
Event or Problem Description
A certitude delivery system balloon ruptured during the deployment of a sapien 3 valve in the aortic position.As reported by an edwards field clinical specialist, during a transcarotid tavr procedure, access to the carotid and vessel dilation were completed without issue.Post deployment of a 26mm sapien 3 valve, blood was observed in the inflation device when pulled negative, indicating an apparent balloon rupture.Difficulties were encountered during the withdrawal of the delivery system and the delivery system was not able to be pulled back into the certitude sheath.An attempt was made to remove the delivery system and sheath together.The sheath was removed, however the distal balloon shoulder detached from delivery system and was wedged at the carotid ostium.A cut-down was done to expose the vessel as close to the ostium as possible and attempts were made to grab distal shoulder/nose cone/ and remove the balloon from the ostium.The distal balloon was grabbed and removed.The carotid was ligated and repaired.The patient was transferred to post-op in stable condition.The valve remains implanted in the patient.
 
Additional Manufacturer Narrative
The certitude delivery system was not returned to edwards for evaluation.Without the device, visual inspection, functional testing and dimensional analysis could not be performed.No applicable case imagery was provided for review.Device history record review (dhr) was performed for the components most relevant to the reported event and did not reveal any manufacturing non-conformances that could have contributed to the reported event.A lot history review was performed and revealed no other complaints relating to the complaint codes.Per the instructions for use (ifu) and training manuals, if a balloon burst occurs, attempt to visualize location of tear either in tee or via angio through the pigtail or catheter/delivery system.When removing, ensure the catheter/delivery system and wire are coaxial with the sheath tip.Watch under fluoro with every movement.Be patient and pull gently especially near tear and balloon shoulder transitions.Do not force if resistance is met near or at the sheath tip.Force could result in additional tearing of the balloon material and the balloon material or tip coming off.If getting resistance, going in with a snare and compressing the distal end of the torn balloon to prevent it from 'umbrella-ing' at the tip of the sheath could help.Understanding where the tear is may help in this case.If successful in pulling the entire balloon into the tip of the sheath, withdraw the catheter/delivery system and sheath as a single unit completely from the arteriotomy while maintaining guidewire position.Do not attempt to pull just the catheter/delivery system through the sheath.If you are not able to pull the entire balloon into the sheath, do not attempt to remove the exposed balloon through the vasculature.Risk of major complication is too high.Convert to surgery immediately.It should be surgically removed.Surgeon should be in a position to be able to evaluate the situation before a real bleeding emergency occurs.No ifu/training manual deficiencies were found.During manufacturing of the delivery system, the delivery system and components were inspected several times throughout the manufacturing process.In addition, product verification testing was performed on a sampling basis and all testing met specifications.These inspections performed during manufacturing process and testing performed during product verification support that it is unlikely that a manufacturing non-conformance contributed to the reported event.In this case, the complaints for 'failure ' balloon burst', 'system components separate during use,' and 'withdraw catheter through vasculature / sheath - difficulty or inability to withdraw system through sheath' were not able to be confirmed as neither device nor applicable procedural imagery was provided.Due to the unavailability of the device, engineering was unable to perform any visual, functional, or dimensional analysis; therefore, a manufacturing non-conformance was unable to be determined.Additionally, a review of the dhr and lot history did not provide any indication that a manufacturing non-conformance would have contributed to the complaint.A review of the ifu and training manuals revealed no deficiencies.Per complaint description, 'during balloon inflation, valve was deployed, and blood was noticed within atrion as negative was applied after deployment, apparent balloon ruptured.Balloon would not retract in sheath'.While the balloons are sufficiently designed and tested for rated burst pressures well above their inflation pressure, calcified nodules can compromise the structure of the balloon wall via following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.As the balloon was burst, the altered balloon profile can be more susceptible to catch on the distal end of sheath tip which would have then led to the experienced retrieval difficulty.It is possible that additional pull force/excessive device manipulation could have been applied to overcome the withdrawal difficulty which then led to the reported separation.Although a definite root cause could not be determined, available information suggests that patient factors (calcification) and procedural factors (non-coaxial withdrawal) may have contributed to the complaint events.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.No corrective or preventative actions are required.

Brand Name
EDWARDS CERTITUDE DELIVERY
Common Device Name
AORTIC VALVE, PROSTHESIS PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key14987160
Report Number2015691-2022-06726
Device Sequence Number13836641
Product Code NPT
UDI-Device Identifier00690103194159
UDI-Public(01)00690103194159(17)240405(10)64309989
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/17/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/05/2024
Device Model Number9600SDS26A
Device Lot Number64309989
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/21/2022
Supplement Date Received by Manufacturer08/12/2022
Initial Report FDA Received Date07/12/2022
Supplement Report FDA Received Date08/17/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/06/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale